Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 83, NWS Dodge City, KS

June 5, 2014Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2014, 1:15 AM MDT for Hamilton County, Kearny County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 1:15 AM MDT (07:15 UTC)
Expired
Jun 5, 2014, 2:00 AM MDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:50 AM MDTHAIL 1.758 N Deerfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 12:57 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KDDC 050715
SVRDDC
KSC075-093-050800-
/O.NEW.KDDC.SV.W.0083.140605T0715Z-140605T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
215 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 300 AM CDT/200 AM MDT/

* AT 111 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  HORACE...AND MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAKIN AND DEERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10205 3827 10197 3826 10111 3786 10111
      3812 10205
TIME...MOT...LOC 0716Z 296DEG 44KT 3836 10175

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
189 
WWUS53 KDDC 050731
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
231 AM CDT THU JUN 5 2014

KSC075-093-050800-
/O.CON.KDDC.SV.W.0083.000000T0000Z-140605T0800Z/
KEARNY KS-HAMILTON KS-
231 AM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
HAMILTON AND NORTHERN KEARNY COUNTIES UNTIL 300 AM CDT/200 AM MDT/...

AT 130 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTHEAST
OF SYRACUSE...AND MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LAKIN AND DEERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10205 3827 10197 3826 10111 3786 10111
      3812 10205
TIME...MOT...LOC 0731Z 290DEG 31KT 3819 10161

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
718 
WWUS53 KDDC 050756
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 AM CDT THU JUN 5 2014

KSC075-093-050806-
/O.EXP.KDDC.SV.W.0083.000000T0000Z-140605T0800Z/
KEARNY KS-HAMILTON KS-
256 AM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES WILL EXPIRE AT 300 AM CDT/200 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM CDT.

LAT...LON 3826 10205 3827 10197 3826 10111 3786 10111
      3812 10205
TIME...MOT...LOC 0756Z 290DEG 31KT 3812 10135

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:01 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 4, 11:01 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 AM CDT Thu Jun 5 2014

...Update to aviation...

.SYNOPSIS...
ISSUED AT 1000 PM CDT WED JUN 4 2014

The 05.00Z 250-hPa map showed a westerly jet streak of 70-80 kt moving
across Colorado. At 500-hPa, quasi-zonal flow prevailed across much
of the CONUS. At the lower levels, a stout cap (20C) roughly at 767-hPa
was noted at KDDC, although with steep lapse above said constant pressure
level. KDDC pwat was still fairly high at 0.94", and in between the 50th
and 75th percentile. At the sfc, a frontal boundary was noted across
the Southern Plains. Convection prevailed upstream across the Colorado
Plains.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 145 PM CDT WED JUN 4 2014

Severe thunderstorms are the main challenge in the forecast late
tonight. We have bumped up POPs to categorical (80 percent or
higher) in the areas mainly between Jetmore and Hays. It is still
fairly unclear exactly how the event will unfold overnight, however
the strongest signal in the various mesoscale model solutions is
that as storms approach the western Kansas border during the late
evening hours, they will start to organize into a more organized
cluster of strong/severe storms as warm frontogenesis increases
markedly after 06Z Thursday. The NAM12, in particular, is suggesting
strongest convective development initiating around 700-750mb where
lifted parcels from this level will have as much as 2000 to perhaps
3000 J/kg CAPE. The directional shear environment will be very
favorable for vigorous severe thunderstorm updrafts, most likely
supercells initially.  There will eventually be a transition toward
a quasi-linear mode where 65 to 75mph thunderstorm wind gusts will
become the more dominant threat. Orientation of the frontogenetic
zone with forward motion of storms to the east-southeast would
suggest a very heavy rainfall threat as well...with over 2 inches of
rain quite likely along a narrow corridor where the most numerous
storms train over some of the same general areas. The severe weather
threat will shift deeper into central Kansas by daybreak, so will
taper the POPs off by 12Z. Cooler northeast winds will be found in
the wake of the mesoscale convective system on Thursday. The front
at the surface Thursday will be far enough south from Kansas to
preclude any surface-based thunderstorm threat during the late
afternoon/early evening hours.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 340 PM CDT WED JUN 4 2014

The medium range forecast models continue to show a fairly active
flow regime over the lower 48 states through the extended period. At
the beginning of the period from Thursday night through Friday
night, a strong southern branch of the westerlies will extend from
southern California into the central Plains with upper level
disturbances moving through the flow. In the lower levels, a quasi
stationary frontal boundary will extend from the eastern slopes of
the Rockies in Colorado eastward across the Panhandles and northern
Oklahoma. An easterly upslope flow of moist, unstable air will be in
place across western Kansas and eastern Colorado. This is a
favorable pattern for late afternoon and nighttime thunderstorms
developing off the higher terrain of eastern Colorado and moving
through western Kansas.

This setup will be in place Thursday night. The models vary somewhat
on the placement of the heaviest precipitation or whether any storms
will make it out into western Kansas. The short term NAM model is
suggesting that the lower levels of the atmosphere will become
fairly stable in the wake of tonight's storms. Not totally buying
into this just yet as all the models show warm advection developing
overnight.

On Friday afternoon and night, the lower levels should be primed for
another round of thunderstorms. The models show a somewhat stronger
disturbance moving out of the Rockies. There appears to be a bit of
a coupled upper jet structure with this wave which will only enhance
upward vertical motion for thunderstorm development. Thunderstorms
may be ongoing into Saturday morning over central Kansas as the
disturbance moves out. The models show the frontal boundary getting
pushed farther south by late Saturday so chances for thunderstorms
will be somewhat less Saturday night. Another wave dropping out of
the northern Rockies Sunday into the northern and central Plains on
Sunday will bring a chance for some late afternoon and evening
thunderstorms to far western Kansas. The next significant chance for
storms may occur around next Tuesday night or Wednesday as a strong
upper level shortwave trough is forecast to move across the northern
Rockies and adjacent High Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 5 2014

Main concern is watching convection across eastern Colorado in the short
term. Radar trends and mesoscale model trends support main flight impacts
to KHYS in the 08Z-10Z time frame. An outflow boundary could impact
KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will
prevail through morning with VFR by noon or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  63  81 /  50  40  60  50
GCK  61  82  62  80 /  50  40  40  40
EHA  61  85  62  83 /  20  20  50  30
LBL  63  87  63  84 /  30  20  50  40
HYS  60  81  63  80 /  70  60  30  50
P28  66  86  67  86 /  60  50  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Sugden
SHORT TERM...Umscheid
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Jun 4, 3:35 AM MDT, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT WED JUN 4 2014

KSZ030-031-043>046-061>066-074>081-084>090-050945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT WED JUN 4 2014 /335 AM MDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE STORMS AFTER 8 PM CDT THIS EVENING,
WITH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH. AFTER
MIDNIGHT, THERE IS BETTER CHANCE FOR SEVERE STORMS, WITH HAIL UP
TO THE SIZE OF TENNIS BALLS POSSIBLE, AS WELL AS WIND GUSTS TO 70
MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL CONTINUE INTO THURSDAY MORNING, WITH SEVERE STORMS
POSSIBLE EAST OF A SAINT JOHN TO MEDICINE LODGE LINE. LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM FRIDAY THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS WILL LIKELY BE STRONG, BUT IT
IS TOO EARLY TO DETERMINE THE SEVERITY LEVEL AT THIS TIME. THERE
IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE WELCOME THIS EVENING, TONIGHT AND ALSO
THURSDAY MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 5, 1:07 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014

KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
      3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:07 AM MDTSpecial Weather StatementDDCNess, Rush38 min
Jun 5, 1:49 AM MDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego116 min
Jun 5, 1:50 AM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott55 min
Jun 5, 2:06 AM MDTSevere Thunderstorm WarningDDCNess54 min
Jun 5, 2:22 AM MDTFlash Flood WarningDDCEllis, Lane, Ness, Pawnee, Rush, Scott and 1 more6 hr
Jun 5, 2:31 AM MDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness and 1 more59 min
Jun 5, 2:33 AM MDTSevere Thunderstorm WarningDDCRush42 min
Jun 5, 2:55 AM MDTFlash Flood WarningDDCEllis, Trego6 hr
Jun 5, 3:06 AM MDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Ness, Pawnee, Rush and 1 more39 min
Jun 5, 3:15 AM MDTSevere Thunderstorm WarningDDCRush30 min
Jun 5, 3:39 AM MDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Pawnee, Rush, Trego22 min
Jun 5, 4:14 AM MDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford61 min
Jun 5, 5:24 AM MDTHigh Wind WarningDDCEllis, Rush96 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.